Iowa, 2020

Hail and Damaging Winds in Iowa, June 4 to 5, 2020

June 4 to 5, 2020 · NWS DMX · 47 events in 16 counties and zones

A shortwave trough moved across the midwest, pulling a surface boundary across the state. In the afternoon weak convection developed along this boundary, but most storms tended to be short-lived in nature with relatively weak shear profiles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave trough moved across the midwest, pulling a surface boundary across the state. In the afternoon weak convection developed along this boundary, but most storms tended to be short-lived in nature with relatively weak shear profiles. These storms resulted in mainly wind damage reports across east-central Iowa. Convection continued to bubble through the evening with continued wind damage reports. Shortly after midnight convection out of the Dakotas made it to northern Iowa. This broken line of storms pushed across the state all night, with essentially no breaks in reports of large hail and damaging winds through sunrise. Additionally, some locations received heavy rain. Storms cleared the Des Moines metro area shortly after five in the morning and diminished in strength shortly after that.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 5:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 4, 5:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 AM CDT Thu Jun 4 2020

.DISCUSSION.../Today through Wednesday/
Issued at 416 AM CDT Thu Jun 4 2020

MCS ongoing across eastern Kansas and into Missouri this morning.
This activity has a significant trailing stratiform region that is
extending into southern IA while a broad cirrus shield is blanketing
much of the state. Outflow from the MCS is lifting north with winds
becoming southerly and gusty now into the Creston and Osceola.
areas. Some uncertainty how far north the outflow will expand though
with light and variable winds to the north, it has very little
resistance. Further more, the outflow could become a trigger
mechanism over northern Iowa later today should it remain intact.
For most of the day, expect the cirrus to erode and much of the day
remaining dry with high temperatures again in the 80s to near 90. A
few storms are possible by late afternoon and early evening over
northern Iowa in vicinity of any remnant boundaries. More
significant activity is possible into the overnight hours with an
MCS originating over South Dakota and Nebraska then dropping
southeast along the instability axis into central Iowa as some of
the CAM solutions suggest. The more coarse guidance is all over the
place temporally and spatially with the afternoon boundary and
subsequent potential MCS. The situation will need to be monitored
closely as the overnight MCS could evolve into a QLCS with damaging
winds and even a few tornadoes. Conditions will also be favorable
for a few supercells given the good instability and sufficient deep
layer shear and could lead to a hail threat as well. Locally heavy
rainfall will also be possible with pwat values near 2 inches as
increasing moisture advection feeds into the state as the low level
jet increases. This is still an evolving situation and the forecast
will likely need fine tuning throughout the day to adjust for
mesoscale impacts from this mornings convection to the south.

Little change to the forecast beyond tonight. The upper low passing
across southern Canada will briefing stall the advancement of the
upper ridge to the west while surface high pressure moves across the
Upper Midwest Friday night into Saturday. A few storms remain
possible over southern Iowa Friday night while an isolated severe
storm, but largely the instability will be suppressed south of the
state as the stability from the high arrives. The upper ridge will
resume its push north and east Saturday night into Sunday and will
lift instability back across the state. This could bring a few
storms to central Iowa but the greatest potential will be over the
far north as the lack of mid-level moisture and weak lapse rates
should limit the areal extent of any activity. Monday is trending
dry. Higher pops remain in for Tuesday/Tuesday night. Long term
guidance continues to lift the remnants of Cristobal into the
Midwest which is plausible considering the upper ridge to the east
and long wave trough approaching from the west would support a more
northerly movement. Still, climatology still suggests a more
southeast path and pops will remain in for this period as regardless
if it is precipitation from Cristobal or from activity as the system
approaches from the west. Cooler air will arrive with the trough
passage, dropping highs back into the 70s. Until then highs in the
80s will be common with a few 90s possible today and again Monday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 633 AM CDT Thu Jun 4 2020

Thunderstorm chances will be the main weather during period.
Isolated showers early this morning will dissipate shortly.
Thunderstorms are possible across northern Iowa by mid to late
afternoon. Additional storms are possible throughout the night.
Light wind today except for possible higher gusts near storms. Any
lower ceilings will also be associated with thunderstorms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 4, 2:56 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 AM CDT Thu Jun 4 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 AM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely this evening and overnight. There is a
slight risk for strong to severe storms with large hail and
damaging winds the main threats, however a tornado is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms will linger across central and
southern Iowa into Friday morning.

Additional thunderstorm chances are forecast Friday and Saturday
afternoon and evenings. At this time, there is a marginal risk of
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Hagenhoff

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 5 heavy rain, 5 hail. Local standard time, as filed.

Heavy Rain, Black Hawk

When
June 4, 7:00 AM CST to June 5, 7:00 AM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Reported by
CoCoRaHS
Coordinates
42.470, -92.340

CoCoRaHS reported a 24 hour rain total of 2.04 inches.

Heavy Rain, Bremer

When
June 4, 7:00 AM CST to June 5, 7:00 AM CST
Where
Bremer County, 2.81 mi N of Tripoli
Reported by
COOP Observer
Coordinates
42.840, -92.260

Co-op observer in Tripoli reported a 24-hour rainfall total of 2.86 inches.

Heavy Rain, Dallas

When
June 4, 7:00 AM CST to June 5, 7:00 AM CST
Where
Dallas County, 0.86 mi NW of Perry
Reported by
COOP Observer
Coordinates
41.840, -94.130

Co-op observer reported a 24-hour rainfall total of 2.21 inches.

Heavy Rain, Grundy

When
June 4, 7:46 AM CST to June 5, 7:46 AM CST
Where
Grundy County, 0.86 mi NE of Reinbeck
Reported by
Mesonet
Coordinates
42.330, -92.590

Mesonet station reported a 24-hour rainfall total of 2.10 inches.

Heavy Rain, Grundy

When
June 4, 8:00 AM CST to June 5, 8:00 AM CST
Where
Grundy County, 3.36 mi ENE of Reinbeck
Reported by
Mesonet
Coordinates
42.340, -92.540

Mesonet station reported a 24-hour rainfall total of 2.52 inches.

Thunderstorm Wind, Black Hawk

When
June 4, 2:30 PM CST
Where
Black Hawk County, 0.69 mi S of Evansdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.460, -92.280

KWWL relayed report of a large tree down. Time estimated via radar.

Thunderstorm Wind, Black Hawk

When
June 4, 3:00 PM CST
Where
Black Hawk County, 1.23 mi SW of Evansdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -92.300

Trained spotter report of up to 6 inch diameter tree limbs down.

Thunderstorm Wind, Black Hawk

When
June 4, 3:00 PM CST
Where
Black Hawk County, 1.68 mi ESE of Waterloo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -92.320

Trained spotter report of 6 inch diameter tree limbs down at Lafayette Park.

Thunderstorm Wind, Hardin

When
June 4, 3:50 PM CST
Where
Hardin County, 1.47 mi NNE of Iowa Falls Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -93.260

Trained spotter reported large trees down and power outage.

Thunderstorm Wind, Hardin

When
June 4, 3:50 PM CST
Where
Hardin County, Iowa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.520, -93.270

County Emergency Manager reported multiple large trees down with power outages. Time estimated via radar.

Thunderstorm Wind, Humboldt

When
June 4, 3:54 PM CST
Where
Humboldt County, 2.31 mi SSW of Unique
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.690, -94.370

Social media report of a roof blow off a cattle shed. Time estimated via radar.

Thunderstorm Wind, Humboldt

When
June 4, 4:07 PM CST
Where
Humboldt County, 0.69 mi S of Dakota City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.710, -94.220

Trained spotter report of 60 mph wind gust.

Thunderstorm Wind, Humboldt

When
June 4, 4:10 PM CST
Where
Humboldt County, 0.51 mi E of Dakota City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -94.210

Trained spotter reported a large tree down, accompanied by dime sized hail.

Thunderstorm Wind, Grundy

When
June 4, 6:42 PM CST
Where
Grundy County, 0.51 mi W of Reinbeck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -92.610

Trained spotter report of tree branches down with winds estimated at 60 to 65 mph.

Hail, Webster

When
June 4, 7:14 PM CST
Where
Webster County, 1.38 mi N of Brushy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -94.000

Trained spotter report of golf ball sized hail.

Thunderstorm Wind, Emmet

When
June 4, 11:21 PM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Estherville ASOS report of 60 mph wind gust.

Thunderstorm Wind, Emmet

When
June 4, 11:25 PM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Estherville ASOS report of 56 knot wind gust.

Thunderstorm Wind, Kossuth

When
June 4, 11:33 PM CST
Where
Kossuth County, 4.08 mi E of Bancroft
Measured
48 kt (55 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.270, -94.140

Trained spotter reported dime-sized hail with wind gusts over 50 mph which caused significant damage to beans and corn. Delayed report with time estimated via radar.

Hail, Kossuth

When
June 4, 11:55 PM CST
Where
Kossuth County, 0.85 mi NE of Titonka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.240, -94.040

Trained spotter reported quarter sized hail. Time estimated via radar.

Hail, Humboldt

When
June 5, 1:27 AM CST
Where
Humboldt County, 0.69 mi N of Dakota City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.730, -94.220

Trained spotter reported ping pong ball sized hail with small limbs down.

Thunderstorm Wind, Humboldt

When
June 5, 1:38 AM CST
Where
Humboldt County, 2.54 mi E of Unique
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.720, -94.300

Social media picture of an uprooted tree. Time estimate via radar.

Hail, Humboldt

When
June 5, 1:40 AM CST
Where
Humboldt County, 1.02 mi E of Dakota City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.720, -94.200

Broadcast media relayed report of half dollar sized hail.

Thunderstorm Wind, Humboldt

When
June 5, 1:48 AM CST
Where
Humboldt County, 2.81 mi S of Dakota City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.680, -94.210

Social media report of hail shredding corn crop. Time estimated via radar and post description.

Thunderstorm Wind, Wright

When
June 5, 2:30 AM CST
Where
Wright County, 4.42 mi SSW of Dows
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.590, -93.530

Williams RWIS report of 50 knot wind.

Thunderstorm Wind, Greene

When
June 5, 2:38 AM CST
Where
Greene County, 1.54 mi W of Farlin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.080, -94.480

Social media report of extensive tree damage including a large tree split and large tree branches broken. Time estimated via radar.

Thunderstorm Wind, Greene

When
June 5, 3:00 AM CST
Where
Greene County, Jefferson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -94.380

Trained spotter reported trees and power lines down.

Thunderstorm Wind, Guthrie

When
June 5, 3:10 AM CST
Where
Guthrie County, Bagley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -94.430

Emergency manager report of 60 mph wind gust.

Thunderstorm Wind, Dallas

When
June 5, 3:20 AM CST
Where
Dallas County, 0.51 mi E of Bouton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -94.010

Emergency manager reported large tree branches down throughout Bouton. Time estimated via radar.

Thunderstorm Wind, Guthrie

When
June 5, 3:20 AM CST
Where
Guthrie County, 0.51 mi E of Bayard
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.850, -94.560

Bayard Fire Department reported gust of 70 mph.

Thunderstorm Wind, Dallas

When
June 5, 3:25 AM CST
Where
Dallas County, 2.07 mi SW of Minburn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.750, -94.060

Fire Department reported a 60 mph wind gust.

Thunderstorm Wind, Dallas

When
June 5, 3:30 AM CST
Where
Dallas County, 0.86 mi NE of Dallas Center
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.690, -93.960

Emergency manager reported large tree branches down. Time estimated via radar.

Hail, Clarke

When
June 5, 3:33 AM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter report of quarter sized hail.

Thunderstorm Wind, Dallas

When
June 5, 3:34 AM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -93.960

Trained spotter estimated winds of 60 to 70 mph.

Thunderstorm Wind, Polk

When
June 5, 3:36 AM CST to 3:39 AM CST
Where
Polk County, 0.69 mi N of Grimes
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.690, -93.800

NWS Employee estimated winds of at least 60 mph between 4:36am to 4:39am.

Thunderstorm Wind, Polk

When
June 5, 3:42 AM CST
Where
Polk County, 0.69 mi S of Ashawa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.570, -93.770

NWS Employee reported a large tree, approximately two feet in diameter and 60 feet tall, down off a bike train in West Des Moines. Time estimated via radar.

Thunderstorm Wind, Dallas

When
June 5, 3:44 AM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -93.830

A trained spotter reported wind gusts of 60 mph.

Thunderstorm Wind, Polk

When
June 5, 3:49 AM CST
Where
Polk County, 1.24 mi SE of West Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.570, -93.700

Broadcast media relayed report of a large tree down near 63rd street and Railroad Avenue that also brought down a power line with it. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 5, 3:50 AM CST
Where
Polk County, Ashawa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.580, -93.770

Broadcast media relayed report of tree snapped at base. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 5, 3:50 AM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.640, -93.740

Public report of a large tree branch down, reported via social media. Time estimated via social media.

Thunderstorm Wind, Polk

When
June 5, 3:50 AM CST
Where
Polk County, 1.55 mi W of Dodge Fld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.680, -93.750

NWS employee reported winds of 60 mph.

Thunderstorm Wind, Warren

When
June 5, 3:54 AM CST
Where
Warren County, 1.04 mi W of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -93.690

A few large tree branches blown out of trees. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 5, 3:55 AM CST
Where
Polk County, 1.55 mi W of Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.600, -93.650

Broadcast media relayed report of a six to eight inch tree limb down near Drake. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 5, 3:55 AM CST
Where
Polk County, 1.24 mi NE of Windsor Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -93.700

Trained spotter reported a six inch tree branch down. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 5, 3:58 AM CST
Where
Polk County, 1.03 mi E of Ft Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.530, -93.610

Broadcast media relayed report of tree branches and power lines down near 5th Street and Hart Avenue. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 5, 4:00 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

Des Moines ASOS measured gust of 50 knots.

Thunderstorm Wind, Marion

When
June 5, 4:25 AM CST
Where
Marion County, 0.52 mi W of Bewbern
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -93.240

Trained spotter relayed report of large tree branches down and evergreen trees down at relative's home. Time estimated via radar.

Thunderstorm Wind, Marion

When
June 5, 4:32 AM CST
Where
Marion County, 4.03 mi NNE of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -93.110

Trained spotter reported downed large tree branches and trees at relative's home. Garage and power lines damaged by downed trees. Time estimated via radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898647, 898648, 898649, 898650, 898651, 895992, 895993, 895994, 895998, 895999, 896005, 896025, 896006, 896026, 895979, 896027, 896028, 898646, 895980, 895981, 896007, 895982, 896009, 896029, 896010, 896011, 896030, 896012, 896031, 896032, 896013, 895983, 896033, 896034, 896014, 896035, 896015, 896016, 896017, 896036, and more.